Alert archive / Minnesota / Special Weather Statements in 2020

Special Weather Statement, NWS Twin Cities, MN

July 9, 2020Chisago County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 9, 2020, 4:39 AM CDT for Chisago County, Minnesota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2020, 4:39 AM CDT (09:39 UTC)
Expired
Jul 9, 2020, 5:30 AM CDT
In force
51 min
Issued by
NWS Twin Cities, MN

County Chisago County, MN

The radar

The Minneapolis radar (KMPX), 105 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2332 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1764 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

918 
WWUS83 KMPX 090939
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
439 AM CDT Thu Jul 9 2020

MNZ053-WIZ014-091030-
Chisago-Polk-
439 AM CDT Thu Jul 9 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CHISAGO AND NORTHWESTERN
POLK COUNTIES...

At 439 AM CDT, a strong thunderstorm was located near Center City, or
20 miles east of Cambridge, moving northeast at 35 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
North Branch, Chisago City, Lindstrom, Rush City, Frederic, Center
City, Harris, Wild River State Park, Rush City Airport, Wolf Creek,
Branch and Lewis.

This includes the following highways...
 Interstate 35 between mile markers 143 and 144, and between mile
markers 148 and 163.
 U.S. Highway 8 in Minnesota between mile markers 9 and 11.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4536 9289 4544 9299 4573 9301 4573 9285
      4572 9287 4564 9288 4565 9253 4573 9252
      4573 9236
TIME...MOT...LOC 0939Z 222DEG 32KT 4544 9284 

$$

TDH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 9, 4:12 AM CDT, 27 minutes earlier.

Area forecast discussion, Jul 9, 4:12 AM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
412 AM CDT Thu Jul 9 2020

.SHORT TERM...(Today through Friday)
Issued at 412 AM CDT Thu Jul 9 2020

Two convective clusters - one over northern Minnesota (heading
east northeast) and the other over northeast Kansas (heading
southeast) are diverging, leaving a large void over most of the
CWA. An outflow boundary associated with the MN cluster is pushing
east across eastern MN and a few showers have developed behind
it. Not expecting these to build into much and little activity is
anticipated through the morning as the overnight convection has
contaminated the prefrontal atmosphere across the CWA. As the
surface cold front heads southeast this afternoon, it will
encounter a recovering airmass over southern MN and WI. Warm and
unstable air should allow thunderstorm development to take place
before quickly shifting to the southeast this evening. The severe
threat is low and should be sporadic like it has been during the
last couple days. A couple storms could produce large hail and
damaging winds.

A Canadian airmass with the coolest temperatures since late June
will arrive tonight. Lows in the upper 50s to mid 60s are
expected. Will need to watch out for fog formation with crossover
temperatures being met and winds decoupling. The column will be
rather dry, however, so not forecasting anything widespread.

A seasonably warm day with comfortable humidity and plenty of
sunshine is on tap for Friday.

.LONG TERM...(Friday night through Wednesday)
Issued at 412 AM CDT Thu Jul 9 2020

Two pattern shifts should take place into late July. An intense
ridge will retreat to the southwest and build to over 600 dm,
allowing a trough to develop across the north central and eastern
parts of the United States. This will result in northwest flow
for the Upper Midwest and a fairly active pattern. Numerous
systems coming onshore the Canadian Pacific coast will send
smaller disturbances across the Northern Plains to Great Lakes,
offering periodic thunderstorm chances. Some severe weather will
be possible with these, but such fine scale features responsible
for that possibility are not well forecast beyond about 12 hours.
Therefore, precip probabilities are broad and reside in the mid
range until confidence increases either way. This pattern will
keep temperatures near normal with highs in the 80s and lows in
the 60s.

The pattern will shift again by the middle of next week as the
ridge spreads eastward across the southern half of the country. By
late next week, model guidance has been fairly consistent in
showing a massive ridge of nearly 600 dm encompassing the
southern two thirds of the U.S. An intense heat wave would be
expected with the possibility of widespread 100s under the ridge
into late July. Ensemble spread is quite large for us being on the
edge and ranges from the intense heat scenario to a cooler and
stormier pattern in the ring of fire. Either way, it will be
interesting to watch.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1127 PM CDT Wed Jul 8 2020

Generally VFR conditions throughout. There is a chance for showers
and thunderstorms. These storms should weaken as they move
eastward overnight, but could see some redevelopment on Thursday,
especially east of I-35.

KMSP...
Generally VFR conditions throughout, but could have some
thunderstorms on Thursday. As of now the best chance is around
mid-day. Winds should become northwesterly.

/OUTLOOK FOR KMSP/
FRI...VFR. Wind NW at 10-15 kt.
SAT...VFR with -TSRA possible. Wind NW at 10 kt.
SUN...VFR. Wind VRB at 05 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...Borghoff
LONG TERM...Borghoff
AVIATION...JRB
Hazardous weather outlook, Jul 9, 3:13 AM CDT, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
313 AM CDT Thu Jul 9 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
100815-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
313 AM CDT Thu Jul 9 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight.

There is a Marginal Risk of severe storms across southern
Minnesota and western Wisconsin today. Large hail, damaging
winds, and heavy rainfall are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Rounds of thunderstorms are expected through the middle of next
week. Some severe weather is possible at times.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

Borghoff

In the hours before

Special weather statement, Jul 9, 2:44 AM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
244 AM CDT Thu Jul 9 2020

MNZ043-044-049-050-090830-
Benton-Morrison-Mille Lacs-Stearns-
244 AM CDT Thu Jul 9 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN MILLE LACS...
NORTHWESTERN BENTON...NORTHEASTERN STEARNS AND SOUTHERN MORRISON
COUNTIES...

At 244 AM CDT, strong thunderstorms were clustered near Royalton, or
10 miles southeast of Little Falls, moving northeast at 45 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Little Falls, Pierz, Royalton, Onamia, Holdingford, Bowlus,
Flensburg, Lastrup, Vineland, Rice, Granite Ledge and Morrill.

This includes the following highways...
 U.S. Highway 10 in Minnesota between mile markers 143 and 166.
 U.S. Highway 169 between mile markers 199 and 214.

LAT...LON 4598 9351 4590 9352 4566 9436 4572 9450
      4592 9453 4616 9407 4616 9381 4618 9380
TIME...MOT...LOC 0744Z 236DEG 49KT 4586 9423

TDH
Local storm report, Jul 9, 3:29 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
329 AM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 AM     TSTM WND GST     4 ESE GLENWOOD          45.63N 95.32W
07/09/2020  M53 MPH          POPE               MN   AWOS

            AWOS STATION KGHW GLENWOOD AP.

0230 AM     TSTM WND GST     2 SW ALEXANDRIA         45.87N 95.40W
07/09/2020  M59 MPH          DOUGLAS            MN   ASOS

            ASOS STATION KAXN ALEXANDRIA MN ASOS.

&&
Special weather statement, Jul 9, 3:55 AM CDT, 44 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
355 AM CDT Thu Jul 9 2020

MNZ067>069-090930-
Carver-Sibley-Scott-
355 AM CDT Thu Jul 9 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SIBLEY...
SOUTHWESTERN SCOTT AND SOUTH CENTRAL CARVER COUNTIES...

At 354 AM CDT, a strong thunderstorm was located near Henderson, or
27 miles north of Mankato, moving northeast at 40 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Belle Plaine, Jordan, Henderson and Mn Valley State Rec Area.

LAT...LON 4451 9402 4457 9404 4479 9373 4463 9355
      4454 9383 4455 9391 4452 9389 4450 9396
TIME...MOT...LOC 0854Z 238DEG 36KT 4457 9395

TDH
Special weather statement, Jul 9, 4:05 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
405 AM CDT Thu Jul 9 2020

MNZ052-053-090930-
Isanti-Chisago-
405 AM CDT Thu Jul 9 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CHISAGO
AND CENTRAL ISANTI COUNTIES...

At 405 AM CDT, strong thunderstorms were clustered near Cambridge,
moving northeast at 40 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Cambridge, Isanti, Rush City, Spring Lake, Athens, Stanchfield,
Harris, Grandy, Rush City Airport, Bodum, Cambridge Airport and Wild
River State Park.

This includes Interstate 35 between mile markers 151 and 163.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4572 9285 4572 9287 4561 9289 4541 9325
      4550 9334 4573 9319 4573 9285
TIME...MOT...LOC 0905Z 223DEG 34KT 4556 9318

TDH
Local storm report, Jul 9, 4:11 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
411 AM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     HAIL             ISANTI                  45.49N 93.25W
07/09/2020  M1.00 INCH       ISANTI             MN   PUBLIC

            PICTURE ON TWITTER.

&&

TDH
Special weather statement, Jul 9, 4:39 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
439 AM CDT Thu Jul 9 2020

MNZ053-WIZ014-091030-
Chisago-Polk-
439 AM CDT Thu Jul 9 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CHISAGO AND NORTHWESTERN
POLK COUNTIES...

At 439 AM CDT, a strong thunderstorm was located near Center City, or
20 miles east of Cambridge, moving northeast at 35 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
North Branch, Chisago City, Lindstrom, Rush City, Frederic, Center
City, Harris, Wild River State Park, Rush City Airport, Wolf Creek,
Branch and Lewis.

This includes the following highways...
 Interstate 35 between mile markers 143 and 144, and between mile
markers 148 and 163.
 U.S. Highway 8 in Minnesota between mile markers 9 and 11.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4536 9289 4544 9299 4573 9301 4573 9285
      4572 9287 4564 9288 4565 9253 4573 9252
      4573 9236
TIME...MOT...LOC 0939Z 222DEG 32KT 4544 9284

TDH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:15 PM CDTSpecial Weather StatementMPXTodd30 min
Jul 8, 7:33 PM CDTSpecial Weather StatementMPXTodd27 min
Jul 8, 7:44 PM CDTSpecial Weather StatementMPXTodd31 min
Jul 8, 8:24 PM CDTSevere Thunderstorm WarningMPXMille Lacs24 min
Jul 8, 8:35 PM CDTSpecial Weather StatementMPXKanabec25 min
Jul 8, 9:28 PM CDTSpecial Weather StatementMPXKanabec32 min
Jul 9, 12:57 AM CDTSpecial Weather StatementMPXSwift48 min
Jul 9, 1:56 AM CDTSpecial Weather StatementMPXStearns49 min
Jul 9, 2:44 AM CDTSpecial Weather StatementMPXMille Lacs, Morrison46 min
Jul 9, 3:55 AM CDTSpecial Weather StatementMPXCarver35 min
Jul 9, 4:05 AM CDTSpecial Weather StatementMPXIsanti25 min
Jul 9, 4:12 AM CDTSevere Thunderstorm WarningMPXCarver, Scott, Sibley33 min
Jul 9, 4:36 AM CDTSevere Thunderstorm WarningMPXHennepin, Scott24 min
Jul 9, 4:47 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Watonwan23 min
Jul 9, 4:49 AM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Ramsey, Washington26 min
Jul 9, 4:58 AM CDTSevere Thunderstorm WarningMPXDakota, Scott14 min
Jul 9, 5:18 AM CDTSpecial Weather StatementMPXRice27 min
Jul 9, 5:20 AM CDTSpecial Weather StatementMPXWashington25 min
Jul 9, 5:38 AM CDTSevere Thunderstorm WarningMPXDakota, Washington24 min
Jul 9, 7:44 AM CDTSpecial Weather StatementMPXSteele16 min
Jul 9, 9:55 AM CDTSpecial Weather StatementMPXSteele35 min
Jul 9, 11:45 AM CDTSpecial Weather StatementMPXFreeborn30 min
Jul 8, 11:54 PM CDTSpecial Weather StatementMPXRusk51 min
Jul 9, 5:14 AM CDTSpecial Weather StatementMPXChippewa31 min
Jul 9, 5:15 AM CDTSpecial Weather StatementMPXEau Claire30 min
Jul 9, 5:30 AM CDTSpecial Weather StatementMPXPolk45 min
Jul 9, 5:48 AM CDTSpecial Weather StatementMPXChippewa, Eau Claire42 min
Jul 9, 5:51 AM CDTSevere Thunderstorm WarningMPXSaint Croix13 min
Jul 9, 6:04 AM CDTSevere Thunderstorm WarningMPXPolk, Saint Croix14 min
Jul 9, 6:19 AM CDTSpecial Weather StatementMPXSaint Croix41 min
Jul 9, 7:10 AM CDTSpecial Weather StatementMPXDunn35 min
Jul 9, 7:20 AM CDTSpecial Weather StatementMPXEau Claire25 min

Nearby

Special Weather Statements in Minnesota, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.